Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 162, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2016, 4:37 AM CDT for 9 counties in Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2016, 4:37 AM CDT (09:37 UTC)
- Expired
- Jul 12, 2016, 5:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bates County, MO, Cass County, MO, Cooper County, MO, Henry County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2533 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1388 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393
WUUS53 KEAX 120937
SVREAX
MOC013-037-053-083-095-101-107-159-195-121030-
/O.NEW.KEAX.SV.W.0162.160712T0937Z-160712T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 AM CDT TUE JUL 12 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PETTIS COUNTY IN CENTRAL MISSOURI...
SOUTHWESTERN COOPER COUNTY IN CENTRAL MISSOURI...
SOUTHERN LAFAYETTE COUNTY IN WEST CENTRAL MISSOURI...
JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN SALINE COUNTY IN CENTRAL MISSOURI...
CASS COUNTY IN WEST CENTRAL MISSOURI...
SOUTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI...
NORTHEASTERN BATES COUNTY IN WEST CENTRAL MISSOURI...
HENRY COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 530 AM CDT
* AT 435 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTH OF MARSHALL TO NEAR WARRENSBURG TO
NEAR LAKE WINNEBAGO...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEE'S SUMMIT...GRANDVIEW...BELTON...SEDALIA...RAYMORE...
WARRENSBURG...MARSHALL...HARRISONVILLE...CLINTON...PLEASANT HILL...
GREENWOOD...PECULIAR...WINDSOR...KNOB NOSTER...CONCORDIA...
HOLDEN...LAKE LOTAWANA...ADRIAN...GARDEN CITY AND SWEET SPRINGS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 53 AND 92.
INTERSTATE 470 BETWEEN MILE MARKERS 0 AND 1...AND BETWEEN MILE
MARKERS 6 AND 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS HAVE PRODUCED WIND
DAMAGE ACROSS THE KANSAS CITY METRO AND ADJOINING AREAS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
WIND DAMAGE WITH THESE STORMS WILL OCCUR BEFORE ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3870 9306 3853 9307 3854 9328 3851 9330
3851 9352 3834 9352 3832 9436 3894 9459
3892 9385 3919 9324 3869 9265
TIME...MOT...LOC 0935Z 334DEG 31KT 3900 9320 3880 9376 3879 9436
HAIL...<.75IN
WIND...60MPH
$$
32What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:02 AM CDT, 35 minutes earlier.
Area forecast discussion, Jul 12, 4:02 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 402 AM CDT TUE JUL 12 2016 .Discussion... Issued at 401 AM CDT TUE JUL 12 2016 Short Term (Today through Wednesday night): MCS over northern Missouri this morning and another over eastern Kansas are about to merge together as they continue to push sewd. These storms are being fueled by a swly 40-50kt LLJ. This LLJ is expected to weaken this morning however storms will continue to move across the CWA and weaken through the morning hours as it does. This will leave residual cloud cover across the area this morning as well. The cold front which sparked the convection last night is still well to the west across eastern NE extending swwd into central Kansas. This will leave the area in a very moist environment today with dewpoints in the low to mid 70s. Convection during the afternoon will be contingent on any overflow boundaries left over from this morning's convection and increased instability in the afternoon if the sun does emerge. Both the NAM and GFS depict 2500- 3000J/kg of MUCAPE which would aid in the potential for severe storms with large hail and damaging winds the main threat. However, the better threat may come this evening when the LLJ strengthens again and noses into the area. Another MCS is expected to develop over the area. Severe storms with large hail and damaging winds will again be possible. Also, another round of heavy rain will be possible with PWAT values hovering right around 2". Tomorrow morning the LLJ again veers and weakens and thunderstorms should again diminish. During the afternoon on Wednesday a shortwave trough will move through the northern Plains into the Upper Midwest. This will finally force the aforementioned cold front towards the area Wednesday afternoon. Storms are expected to develop across the Upper Midwest during the afternoon however the local area should remain capped for the bulk of the day Wednesday. It is not until that enough convergence along the cold front and the upper shortwave impinges on the local area that storms will develop locally. Extreme instability coupled with dewpoints in the mid 70s will allow for severe storms capable of large hail and damaging wings. Heavy rain will again be a concern with PWATs between 1.75"-2". Late afternoon/evening storms may be maintain or enhanced but yet another nocturnal LLJ which will again be nosing into the local area Wednesday night. Long Range (Thursday through Monday): The long range continues to look unsettled as the upper level flow becomes quasi-zonal across the region. Models analyzes the cold front across the southern CWA by Thursday afternoon. Thunderstorms will again be possible along this front with afternoon instability and again Thursday night as again the LLJ reintensifies. Storms may however may develop south of the area depending on how much push to the south the front makes. Additional rounds of storms will be possible for Friday and Saturday night as several shortwaves traverse the area on zonal flow. By Sunday, the cold front will return back through the area as a warm front as upper level ridging builds into the area. This should allow for hot conditions to return to the area late this weekend into the beginning of next week. && .Aviation...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1058 PM CDT MON JUL 11 2016 Thunderstorm complex over east central NE/west central IA is expected to sag south and into northern MO overnight. MVFR ceilings expected with the stronger cells. Activity will likely continue south towards the KC terminals during the pre-dawn hours and decrease in coverage and intensity. Some concern that new convection forming along the KS portion of the cold front could track east and into east central KS/west central MO towards sunrise. Models having a difficult and slow time adapting to current convective trends. Difficult to gauge where any of the outflow boundaries will end up as they will likely dictate where new convection forms later Tuesday afternoon and evening so best to broadbrush with VCTS and VFR ceilings/visibilities. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...73 Aviation...MJ
In the hours before
Special weather statement, Jul 12, 12:10 AM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT TUE JUL 12 2016
MOZ001>005-120545-
HARRISON MO-WORTH MO-GENTRY MO-NODAWAY MO-ATCHISON MO-
1210 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN HARRISON...
NORTHWESTERN GENTRY...WORTH AND NORTHERN NODAWAY COUNTIES UNTIL 1245
AM CDT...
AT 1209 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF LAMONI
TO NEAR BRADDYVILLE TO SYRACUSE...AND MOVING SOUTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...TARKIO...ROCK PORT...GRANT CITY...FAIRFAX...
BURLINGTON JUNCTION...HOPKINS...RAVENWOOD...EAGLEVILLE...IRENA...
ROCKPORT...SHERIDAN...BLYTHEDALE...PARNELL...CLEARMONT...ELMO...
PICKERING...BRADDYVILLE...WESTBORO AND BROWNVILLE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 103 AND 114.
INTERSTATE 29 BETWEEN MILE MARKERS 106 AND 123.
LAT...LON 4058 9389 4043 9383 4031 9503 4035 9563
4041 9566 4046 9564 4047 9570 4054 9565
4056 9568 4052 9571 4052 9575 4058 9577
TIME...MOT...LOC 0509Z 349DEG 24KT 4070 9404 4061 9510 4068 9619
32Special weather statement, Jul 12, 1:48 AM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 AM CDT TUE JUL 12 2016
MOZ001-002-011-120715-
NODAWAY MO-ATCHISON MO-HOLT MO-
148 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN NODAWAY AND
NORTHWESTERN HOLT COUNTIES UNTIL 215 AM CDT...
AT 148 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BLANCHARD TO NEAR STELLA...
AND MOVING SOUTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TARKIO...ROCK PORT...FAIRFAX...BURLINGTON
JUNCTION...SKIDMORE...CRAIG...
ROCKPORT...CLEARMONT...ELMO...PICKERING...WESTBORO...QUITMAN...BLANCH
ARD...
CORNING...INDIAN CAVE STATE PARK AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 90 AND 113.
LAT...LON 4058 9505 4047 9470 4013 9540 4013 9542
4016 9544 4018 9548 4023 9547 4025 9549
4026 9555 4030 9556 4032 9561 4031 9566
4035 9562 4041 9566 4058 9533
TIME...MOT...LOC 0648Z 302DEG 38KT 4056 9525 4030 9576
32Special weather statement, Jul 12, 2:54 AM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 AM CDT TUE JUL 12 2016
KSZ025-MOZ013-014-020>023-028>031-120845-
ATCHISON KS-LIVINGSTON MO-BUCHANAN MO-RAY MO-CALDWELL MO-CLAY MO-
CLINTON MO-DE KALB MO-CARROLL MO-PLATTE MO-DAVIESS MO-
254 AM CDT TUE JUL 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ATCHISON...
NORTHWESTERN CARROLL...CLINTON...SOUTHWESTERN LIVINGSTON...
SOUTHWESTERN DAVIESS...RAY...PLATTE...CALDWELL...SOUTHEASTERN
DEKALB...CLAY AND SOUTHERN BUCHANAN COUNTIES UNTIL 345 AM CDT...
AT 253 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
WINDS ASSOCAITED WITH THUNDERSTORMS ALONG A LINE EXTENDING FROM
HAMILTON TO NEAR GOWER TO NEAR RUSHVILLE...AND MOVING SOUTHEAST AT
50 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...LEAVENWORTH...LIBERTY...GLADSTONE...EXCELSIOR
SPRINGS...
ATCHISON...CAMERON...SMITHVILLE...KEARNEY...RICHMOND...PLATTE CITY...
CARROLLTON...LAWSON...PLATTSBURG...LATHROP...HAMILTON...WEATHERBY
LAKE...
WESTON...GOWER AND BRAYMER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 15 AND 57.
INTERSTATE 29 BETWEEN MILE MARKERS 7 AND 41.
INTERSTATE 435 BETWEEN MILE MARKERS 24 AND 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3964 9519 3965 9512 3962 9510 3962 9506
3966 9504 3970 9457 3987 9394 3938 9329
3923 9402 3923 9475 3936 9489 3939 9489
3939 9492
TIME...MOT...LOC 0753Z 314DEG 45KT 3973 9397 3962 9452 3962 9507
32Local storm report, Jul 12, 3:50 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG ST. JOSEPH 39.77N 94.85W
07/12/2016 BUCHANAN MO 911 CALL CENTER
NUMEROUS TREES DOWN IN ST. JOSEPH
&&
32Local storm report, Jul 12, 4:01 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND DMG LIBERTY 39.25N 94.42W
07/12/2016 CLAY MO 911 CALL CENTER
LARGE TREE DOWN ACROSS ROADWAY ON LIBERTY DRIVE NEAR
FAIRVIEW
&&
32Local storm report, Jul 12, 4:12 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 AM CDT TUE JUL 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM TSTM WND GST LIBERTY 39.25N 94.42W
07/12/2016 M53 MPH CLAY MO AWOS
&&
32The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:10 AM CDT | Special Weather Statement | EAX | Atchison, Nodaway, Worth | 35 min |
| Jul 12, 1:48 AM CDT | Special Weather Statement | EAX | Atchison | 27 min |
| Jul 12, 2:13 AM CDT | Areal Flood Advisory | EAX | Atchison, Nodaway | 4 hr |
| Jul 12, 2:54 AM CDT | Special Weather Statement | EAX | Buchanan, Caldwell, Carroll, Clay, Clinton, Platte and 1 more | 51 min |
| Jul 12, 3:04 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Caldwell, Carroll, Clay, Clinton, Jackson and 4 more | 56 min |
| Jul 12, 3:59 AM CDT | Severe Thunderstorm Warning | EAX | Carroll, Cass, Clay, Cooper, Jackson, Johnson and 4 more | 46 min |
| Jul 12, 4:30 AM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Buchanan, Holt, Nodaway | 4 hr |
| Jul 12, 4:51 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clay, Clinton, DeKalb, Platte | 39 min |
| Jul 12, 5:10 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte | 35 min |
| Jul 12, 5:19 AM CDT | Flash Flood Warning | EAX | Buchanan | 4 hr |
| Jul 12, 5:34 AM CDT | Special Weather Statement | EAX | Cass, Clay, Jackson | 41 min |
| Jul 12, 5:43 AM CDT | Areal Flood Advisory | EAX | Buchanan, Clay, Clinton, Jackson, Lafayette, Platte and 1 more | 4 hr |
| Jul 12, 6:14 AM CDT | Special Weather Statement | EAX | Bates, Henry, Johnson | 46 min |
| Jul 12, 6:29 AM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry | 31 min |
| Jul 12, 6:40 AM CDT | River Flood Warning | EAX | Clay, Ray | 31 hr |
| Jul 12, 8:25 AM CDT | River Flood Warning | EAX | Ray | 49 hr |
| Jul 12, 9:18 AM CDT | Areal Flood Warning | EAX | Andrew, Buchanan | 9 hr |
| Jul 12, 9:47 AM CDT | Areal Flood Warning | EAX | Caldwell, Clay, Clinton, DeKalb, Jackson, Lafayette and 1 more | 9 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.